Alert archive / North Dakota / Special Weather Statements in 2021

Special Weather Statement, NWS Bismarck, ND

June 19, 2021Stark County, North Dakota

NWS Bismarck, ND issued this special weather statement at Jun 19, 2021, 7:13 PM MDT for Stark County, North Dakota. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 19, 2021, 7:13 PM MDT (01:13 UTC)
Expired
Jun 19, 2021, 7:45 PM MDT
In force
32 min
Issued by
NWS Bismarck, ND

County Stark County, ND

The radar

The Bismarck radar (KBIS), 165 km from the middle of the area, began a volume at 01:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 1.2 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2021-06-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2021-06-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2641 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
106 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

231 
WWUS83 KBIS 200113
SPSBIS

Special Weather Statement
National Weather Service Bismarck ND
713 PM MDT Sat Jun 19 2021
 
NDZ018-032-033-200145-
Stark ND-Billings ND-Dunn ND-
713 PM MDT Sat Jun 19 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN DUNN...EAST CENTRAL
BILLINGS AND NORTHWESTERN STARK COUNTIES UNTIL 745 PM MDT...

At 712 PM MDT, a strong thunderstorm was located 7 miles north of
South Heart, or 12 miles northwest of Dickinson, moving east at 35
mph.

Half inch hail and wind gusts to 40 mph will be possible with this
storm.

Locations impacted include...
Far northern areas of Dickinson, Hirschville and New Hradec. 

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4691 10317 4705 10317 4713 10252 4691 10254
TIME...MOT...LOC 0112Z 266DEG 30KT 4698 10301 

$$

HEINERT

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this special weather statement went out at Jun 19, 5:35 PM MDT, 1 hour 38 minutes earlier.

Area forecast discussion, Jun 19, 5:35 PM MDT, 1 hour 38 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
635 PM CDT Sat Jun 19 2021

.UPDATE...
Issued at 611 PM CDT Sat Jun 19 2021

A few isolated showers and storms have begun to develop across far
southeastern MT into southwestern ND. Despite marginal instability
and moisture, there appears to be enough deep layer forcing and
shear for convection with the approaching cold front and mid-
level trough given the relatively steep lapse rates in place.
Given the parameters in place, CAMs are going to be relatively
unreliable with the activity this evening into tonight. However,
they do hint at one or more clusters of storms developing over
time as the front moves east, which seems like the most likely
scenario. Strong to marginally severe storms will be possible with
any isolated activity within the next couple of hours across the
southwest, as well with any clusters of storms that develop and
trek east overnight. With that being said, widespread severe
weather is not expected.

&&

.SHORT TERM...(This evening through Sunday)
Issued at 317 PM CDT Sat Jun 19 2021

The main concern for the short term period is a chance of strong to
severe thunderstorms mainly over western North Dakota late this
afternoon into tonight.

Flow aloft over the Northern Plains is quasi-zonal early this
afternoon as a mid level shortwave ejects off the Northern Rockies
in advance of an upper level jet streak. Surface high pressure has
shifted into the Red River Valley while a low sits over eastern
Wyoming, with an inverted trough sharpening into eastern Montana.
The approaching shortwave will force the strengthening of a W-E
oriented baroclinic zone near the southern Saskatchewan border later
this afternoon and drive it southward this evening. The resultant
areas of low level frontogenesis, as well the surface convergence
along the inverted trough, could provide enough forcing for
convective initiation along the ND/MT border by the early evening.
Showers and thunderstorms should then become more widespread with
the arrival of the shortwave later this evening and track eastward
across the state through the night.

There is some uncertainty regarding the evolution and intensity of
convection through the evening due to mixed signals in several
forecast parameters. Guidance has shown varying degrees of CAPE and
CIN, but there is consensus that the greatest amount of CAPE (as
high as 1500 J/kg) will be located over southwest North Dakota. The
likely presence of surface-based CIN per model sounding analysis
introduces uncertainty on whether storms will be able to initiate
prior to the arrival of the deep layer forcing, and also whether
they would be rooted in the boundary layer or elevated. Think that
elevated storms would be more probable farther north due to poleward
decreasing MLCAPE and frontogenetical processes located closer to
the top of the boundary layer. Surface-based convection appears
slightly favored farther south, at least initially, where the
inverted surface trough could be the main forcing mechanism in the
presence of slowly falling heights aloft. However, with possible
initiation not expected until around 23Z, and possibly occurring
over far eastern Montana, the window of opportunity for surface-
based storms appears to only be 2 to 3 hours at most before
decoupling of the boundary layer commences.

Regardless of whether convection is elevated or rooted in the
boundary layer, favorable hodographs/shear profiles with 0-6 km bulk
shear around 50 kts will support a severe threat for any storm that
can ingest at least a few hundred J/kg CAPE. This threat should
mainly be focused over the southern two thirds of western North
Dakota, where shear vector orientation to the inverted trough and
weaker deep layer forcing are more favorable for discrete
supercells, and instability is greater. The main expected hazard is
large hail. Damaging winds are possible given inverted-v soundings
and around 30 kts of 0-3 km bulk shear, but DCAPE is rather
unimpressive. If convection develops and remains surface-based
longer than expected, increasing low level shear/SRH and lowering
LCLs could result in a brief, localized tornado threat near the I-94
corridor around 01-04Z. But this threat carries a very low
probability overall, and is highly conditional based on several
parameters needing to align. The overall severe threat should
diminish with time as eastward propagating convection encounters
lower instability, but downstream shear will remain on the higher
end of the spectrum.

The larger complex of showers and storms should exit most of western
and central North Dakota by late Sunday morning as an initial surge
of cooler air advects in from the north. Breezy, if not windy
conditions are expected Sunday with highs only reaching the mid 60s
to lower 70s. Cyclonic flow aloft and diurnal heating may result in
isolated to scattered afternoon showers ahead of a secondary cold
front moving down from Canada.

.LONG TERM...(Sunday night through Saturday)
Issued at 317 PM CDT Sat Jun 19 2021

Surface high pressure is forecast to build over the Northern High
Plains Sunday night as flow aloft remains cyclonic. This could
result in chilly temperatures, especially if clouds are not present.
The NBM advertises lows around 40 to 45 for most areas, but the
typical cold spots from Beulah-Hazen to Hettinger could see
temperatures fall into the upper or even mid 30s if radiational
cooling can be maximized. This area will need to be monitored for a
patchy frost potential Sunday night into Monday morning.

Flow over the Northern Plains is forecast to remain cyclonic
through Tuesday as the surface high shifts south and eastward.
Deterministic models suggest streaks of cyclonic shear vorticity
crossing the region Monday night, but guidance is failing to
generate any precipitation in response, probably due to a lack of
low level moisture and weak mid level lapse rates. Slowly rising
heights over time will allow high temperatures to climb back to
near average by Tuesday. But Monday will be seasonably cool, with
highs once again limited to the mid 60s to lower 70s.

Model consensus favors a mid-week transition to zonal flow aloft
with a transient thermal ridge on Wednesday before swinging a deeper
shortwave into the Upper Midwest by next weekend. Widespread highs
in the 90s are possible on Wednesday, which could be followed by a
slow cooling trend. There is large ensemble spread on whether the
mid to late week pattern will bring shower and thunderstorm chances
to the region.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 611 PM CDT Sat Jun 19 2021

Isolated thunderstorms are developing across southwestern North
Dakota early this evening. By sunset, showers and thunderstorms
are expected to become more widespread across western North Dakota
and track eastward across the state through the night. The
strongest storms may produce erratic wind gusts and hail. MVFR
visibility and ceilings are possible under any shower or storm. A
period of prevailing MFVR to IFR ceilings is likely Sunday
morning behind the departing showers and storms, with a quicker
return to VFR conditions expected at KXWA. North-northwest winds
will increase to around 20 kts by Sunday afternoon with higher
gusts possible. Widespread scattered showers and isolated
thunderstorms may develop Sunday afternoon, but confidence in
timing and location is too low at this time for placement in the
TAFs.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...Gale
SHORT TERM...Hollan
LONG TERM...Hollan
AVIATION...Gale
Hazardous weather outlook, Jun 19, 5:42 PM MDT, 1 hour 31 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
642 PM CDT Sat Jun 19 2021

NDZ017>020-031>034-040>045-202345-
McKenzie-Dunn-Mercer-Oliver-Golden Valley-Billings-Stark-Morton-
Slope-Hettinger-Grant-Bowman-Adams-Sioux-
642 PM CDT Sat Jun 19 2021 /542 PM MDT Sat Jun 19 2021/

This Hazardous Weather Outlook is for portions of northwest North
Dakota, south central North Dakota, and southwest North Dakota.

.DAY ONE...Tonight

There is a chance of thunderstorms late this afternoon through
tonight. A few storms could be strong to severe, with hail up to
ping pong ball size and wind gusts up to 60 mph.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to call severe weather reports in to the
National Weather Service at 701-250-4224.

NDZ001>005-009>013-021>023-025-035>037-046>048-050-051-202345-
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-McLean-Sheridan-Wells-Foster-Burleigh-Kidder-
Stutsman-Emmons-Logan-La Moure-McIntosh-Dickey-
642 PM CDT Sat Jun 19 2021

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
and southeast North Dakota.

.DAY ONE...Tonight

There is a chance of thunderstorms late this evening through
tonight. Severe weather is not likely, but some storms could be
strong with small hail and gusty winds.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Special weather statement, Jun 19, 5:41 PM MDT, 1 hour 32 minutes before
Special Weather Statement
National Weather Service Bismarck ND
541 PM MDT Sat Jun 19 2021

NDZ032-033-200015-
Stark ND-Billings ND-
541 PM MDT Sat Jun 19 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL BILLINGS AND
WESTERN STARK COUNTIES UNTIL 615 PM MDT...

At 541 PM MDT, a strong thunderstorm was located 9 miles southwest of
Belfield, or 19 miles north of Amidon, moving east at 25 mph.

Half inch hail and wind gusts to 40 mph will be possible with this
storm.

Locations impacted include...
Belfield, South Heart and Schefield.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4664 10344 4684 10345 4693 10285 4665 10281
TIME...MOT...LOC 2341Z 262DEG 24KT 4677 10331

HEINERT
Special weather statement, Jun 19, 6:19 PM MDT, 54 minutes before
Special Weather Statement
National Weather Service Bismarck ND
619 PM MDT Sat Jun 19 2021

NDZ033-041-200100-
Hettinger ND-Stark ND-
619 PM MDT Sat Jun 19 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN HETTINGER AND
SOUTHWESTERN STARK COUNTIES UNTIL 700 PM MDT...

At 618 PM MDT, a strong thunderstorm was located 11 miles northwest
of New England, or 15 miles southwest of Dickinson, moving east at 30
mph.

Half inch hail and wind gusts to 50 mph will be possible with this
storm.

Locations impacted include...
Schefield and Lefor.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4659 10293 4663 10293 4663 10309 4679 10305
      4679 10251 4655 10256
TIME...MOT...LOC 0018Z 277DEG 25KT 4669 10296

HEINERT
Special weather statement, Jun 19, 7:13 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Bismarck ND
713 PM MDT Sat Jun 19 2021

NDZ018-032-033-200145-
Stark ND-Billings ND-Dunn ND-
713 PM MDT Sat Jun 19 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN DUNN...EAST CENTRAL
BILLINGS AND NORTHWESTERN STARK COUNTIES UNTIL 745 PM MDT...

At 712 PM MDT, a strong thunderstorm was located 7 miles north of
South Heart, or 12 miles northwest of Dickinson, moving east at 35
mph.

Half inch hail and wind gusts to 40 mph will be possible with this
storm.

Locations impacted include...
Far northern areas of Dickinson, Hirschville and New Hradec.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4691 10317 4705 10317 4713 10252 4691 10254
TIME...MOT...LOC 0112Z 266DEG 30KT 4698 10301

HEINERT

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 19, 6:19 PM MDTSpecial Weather StatementBISStark41 min
Jun 19, 8:17 PM MDTSpecial Weather StatementBISStark28 min
Jun 19, 8:26 PM MDTSpecial Weather StatementBISGrant34 min
Jun 19, 8:32 PM MDTSpecial Weather StatementBISBillings28 min
Jun 19, 8:56 PM MDTSpecial Weather StatementBISSioux34 min
Jun 19, 8:59 PM MDTSpecial Weather StatementBISDunn31 min
Jun 19, 9:29 PM MDTSpecial Weather StatementBISDunn31 min
Jun 19, 9:44 PM MDTSpecial Weather StatementBISEmmons46 min
Jun 19, 10:17 PM MDTSpecial Weather StatementBISMercer, Oliver43 min
Jun 19, 10:27 PM MDTSpecial Weather StatementBISEmmons48 min
Jun 19, 11:31 PM MDTSpecial Weather StatementBISBurleigh, Morton44 min
Jun 20, 12:16 AM MDTSpecial Weather StatementBISBurleigh59 min

Nearby

Special Weather Statements in North Dakota, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.